Birth control can be a minefield for women. It’s a confusing topic at the best of times, and unfortunately there isn’t a clear cut, one-size-fits-all solution. With so many options, what’s right for one person may not be for another, and what’s right for you when you’re 20 may not be right when you’re 40.
The oral contraceptive pill is by far the most popular method of birth control and is also prescribed for a variety of reasons outside of actual pregnancy prevention -- acne, painful periods, PCOS and irregular cycles to name a few. A whopping one third of British women aged 16-49 are on it. Most of the women, and clients I have spoken to about it, started taking the pill when they were in their teens and haven’t had a second thought about it since (unless they decide to try to conceive). But many of the side effects of the pill are relatively unknown to the women who take it, and many believe it’s a normal, go-to solution for painful periods or skin issues. The signs of hormonal imbalance are often quickly dismissed as a problem too challenging to rectify with anything but the pill. What a lot of us aren’t actually aware of is that if we go on the pill for reasons other than preventing pregnancy -- regulate our cycle, reduce cramps, control PMS, treat acne, reduce a heavy flow -- these symptoms of imbalance will return as soon as we come off it.
As with most pharmaceutical interventions there are benefits to the pill and there are risks, but in order to make an informed decision it’s important to consider both. So, to complement my naturopath’s perspective, I’ve asked Dr Jess Briscoe, one of our regular riders and a practicing GP, for input to help us navigate this tricky issue.
The pill has been shown to decrease risk of ovarian, colorectal and uterine cancers, and the longer you’re on the pill the greater the impact it has on risk. It helps prevent bone loss in young women who do not have a period, due to stress or other lifestyle factors, and are at a high risk of bone loss.
One of the most common drivers for selecting the pill is it’s effect on skin - Dr Briscoe says that it decreases abnormal androgens and therefore is recommended as a treatment option for hormonal acne. It's important to always check with your primary physician regarding the length of treatment, however. Some types of birth control pill have been shown to increase your risk of developing blood clots in the leg or lungs, so they may not be suitable long term use. For example, Dianette should be stopped 4-5 months after acne improves.
The pill is also given to improve symptoms of irregular cycles, cramps, heavy flow and PMS. For some women, it’s also the most convenient choice for where they are in their lives -- for example, women in college who are not in a position to make significant lifestyle and dietary changes.
While the risks of certain cancers are decreased, it appears that the risk of other cancers can increase, namely cervical, liver and breast cancers. A large scale study conducted by Harvard researchers has observed a link between birth control and inflammatory bowel disease. The study showed that although the pill does not cause IBD, it increases an individual’s risk of developing IBD by over 30% if they are in a high risk category.
The pill has also shown to decrease your libido and long term use affects nutrient status. Over time, use of the pill depletes vitamin B2, B12, B6, zinc and folate levels. The pill can also increase inflammation in the body, especially if it is one of the combined pills with a higher amount of oestrogen.
Between the proven advantages and disadvantages there lies a whole host of possible effects that are neither proven nor disproven. One of these effects that has received a lot of research lately is the pill’s effect on gut flora - many studies have showed that being on the pill negatively impacts the microbiome and is linked to irritable bowel syndrome, bloatedness and increased gut permeability (which itself leads to a variety of malabsorption and digestive issues).
An anecdotal effect of the pill is its effect on mood - and although it’s not one that’s often discussed, one of the most commonly cited reasons women stop taking the pill is because they begin to experience symptoms of depression.
And the big ticket conversation is around fertility. There are no studies that show long term use of the pill affects your fertility -- once you cease taking the pill, your fertility should theoretically be what it should be for your age, genes and lifestyle factors. However, naturopathically speaking, women who started the pill because their periods were irregular, will experience the same irregularity when they come off of it, and it can take months for ovulation to return to normal. For women who are having children later in life, this waiting game can be an extremely stressful and emotional experience. It’s also worth noting that if you are coming off of the pill to become pregnant, you should assess any nutritional deficiencies or irregularities that may be present in order to best fuel fertility.
It’s important to look at your health as a whole when determining whether the pill is right for you. For women who chose the pill to correct an abnormality, my opinion is that it can often come at the expense of ignoring the root of the imbalance, which will invariably come back to haunt you once you decide to come off the pill. Generally speaking, it does little more than mask the underlying issue. It’s also important to consider the dissociation the pill causes between women and their body’s natural flow and function. There is so much that can be done through nutrition, exercise and lifestyle choices that can drastically improve many of the issues surrounding hormonal imbalances. Whichever birth control you choose needs to be right for you -- and for some women that choice is the pill. But before making decisions about your body, it’s important to do the research, consider the pros and cons, your family history and your lifestyle in order to make an informed and supported decision. And remember, if you consider the pill your only option, that is no longer a choice at all.
Dr Briscoe shares that the pill is completely unsuitable for women who are:
And she would not recommend it for those who: